Alert archive / Hawaii / High Surf Warnings in 2016

High Surf Warning 24, NWS Honolulu, HI

December 25, 2016Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Dec 25, 2016, 3:10 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 25, 2016, 3:10 AM HST (13:10 UTC)
Expired
Dec 26, 2016, 3:07 AM HST
In force
24 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2016-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2016-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

310 
WHHW40 PHFO 251310
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
310 AM HST SUN DEC 25 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU 
MOLOKAI AND MAUI AND NORTH AND EAST FACING SHORES OF THE BIG 
ISLAND...

.A LARGE NORTHWEST SWELL HAS ARRIVED AND WILL CONTINUE TO SPREAD
EASTWARD TODAY BRINGING WARNING LEVEL SURF TO MOST OF THE NORTH
AND WEST FACING SHORES OF THE SMALLER ISLANDS. ALSO...ADVISORY
LEVEL SURF WILL BE AFFECTING THE EAST FACING SHORES OF MOST
ISLANDS FOR THE NEXT FEW DAYS IN RESPONSE TO THE BLUSTERY
AND GUSTY TRADES.

HIZ001>003-006>008-012-013-017-020-260215-
/O.UPG.PHFO.SU.Y.0057.161225T1600Z-161227T0400Z/
/O.NEW.PHFO.SU.W.0024.161225T1310Z-161227T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
310 AM HST SUN DEC 25 2016

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST MONDAY. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND
  NIIHAU...NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI...
  22 TO 30 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...
  15 TO 20 FEET. 

* TIMING...BUILDING SURF WILL PEAK LATER TODAY...AND START
  SUBSIDING LATER TONIGHT...AND CONTINUE THROUGH MONDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY
  IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. 

&&

$$

HIZ009-019-024-025-260215-
/O.EXT.PHFO.SU.Y.0057.161225T1310Z-161227T0400Z/
OLOMANA-MAUI CENTRAL VALLEY-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
310 AM HST SUN DEC 25 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST MONDAY...

* SURF...ALONG NORTH FACING SHORES OF THE BIG ISLAND...10 TO 15
  FEET. ALONG THE EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI
  AND THE BIG ISLAND...6 TO 10 FEET. WATER CONDITIONS WILL BE
  VERY ROUGH AND CHOPPY.

* TIMING...THROUGH MONDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HOUSTON/LAU
2 follow-up statements
539 
WHHW40 PHFO 260134
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 PM HST SUN DEC 25 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
AND KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...
...HIGH SURF ADVISORY FOR EAST AND WEST FACING SHORES OF OAHU AND
MOLOKAI...
...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI MAUI AND THE BIG
ISLAND...
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND...

.A LARGE NORTHWEST SWELL WILL PEAK THIS AFTERNOON AND DECLINE
TONIGHT INTO MONDAY. STRONG TRADE WINDS WILL PRODUCE ADVISORY
LEVEL SURF FOR EXPOSED EAST FACING SHORES.

HIZ006-261445-
/O.CAN.PHFO.SU.W.0024.000000T0000Z-161227T0400Z/
/O.EXA.PHFO.SU.Y.0057.000000T0000Z-161227T0400Z/
WAIANAE COAST-
334 PM HST SUN DEC 25 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST MONDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...12 TO 16 FEET TONIGHT LOWERING TO 8 TO 12 FEET ON MONDAY
  ALONG WEST FACING SHORES.

* TIMING...THROUGH MONDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...
BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ019-261445-
/O.UPG.PHFO.SU.Y.0057.000000T0000Z-161227T0400Z/
/O.EXA.PHFO.SU.W.0024.000000T0000Z-161227T0400Z/
MAUI CENTRAL VALLEY-
334 PM HST SUN DEC 25 2016

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST MONDAY. THE HIGH SURF
ADVISORY IS NO LONGER IN EFFECT. 

* SURF...20 TO 25 FEET TONIGHT LOWERING TO 10 TO 18 FEET MONDAY
  ALONG NORTH FACING SHORES OF MAUI.

* TIMING...THROUGH MONDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL
  DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS
UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ001>003-007-008-012-013-017-020-261445-
/O.CON.PHFO.SU.W.0024.000000T0000Z-161227T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
WINDWARD HALEAKALA-
334 PM HST SUN DEC 25 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

* SURF...20 TO 25 FEET TONIGHT LOWERING TO 10 TO 18 FEET MONDAY
  ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...AND
  ALONG NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI. ALONG THE
  EAST FACING SHORES OF KAUAI MOLOKAI MAUI...6 TO 10 FEET.

* TIMING...THROUGH MONDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ009-024-025-261445-
/O.CON.PHFO.SU.Y.0057.000000T0000Z-161227T0400Z/
OLOMANA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-
334 PM HST SUN DEC 25 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

* SURF...ALONG NORTH FACING SHORES OF THE BIG ISLAND...10 TO 15
  FEET. ALONG THE EAST FACING SHORES OF OAHU AND THE BIG ISLAND...6
  TO 10 FEET.

* TIMING...THROUGH MONDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

FOSTER
782 
WHHW40 PHFO 261307
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
307 AM HST MON DEC 26 2016

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI AND THE BIG
ISLAND... 
...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND...

.THE LARGE NORTHWEST SWELL WILL SLOWLY DECLINE TODAY. STRONG
TRADE WINDS WILL PRODUCE ADVISORY LEVEL SURF FOR EXPOSED EAST
FACING SHORES.

HIZ001>003-007-008-012-013-017-019-020-270215-
/O.CAN.PHFO.SU.W.0024.000000T0000Z-161227T0400Z/
/O.EXA.PHFO.SU.Y.0057.000000T0000Z-161227T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
307 AM HST MON DEC 26 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH SURF WARNING HAS BEEN CANCELLED. 

* SURF...ALONG NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI
  AND MAUI...12 TO 17 FEET. ALONG WEST FACING SHORES OF NIIHAU
  KAUAI AND MOLOKAI...8 TO 12 FEET. ALONG THE EAST FACING SHORES
  OF KAUAI MOLOKAI AND MAUI...6 TO 10 FEET.

* TIMING...THROUGH THIS EVENING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ006-009-024-025-270215-
/O.CON.PHFO.SU.Y.0057.000000T0000Z-161227T0400Z/
WAIANAE COAST-OLOMANA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-
307 AM HST MON DEC 26 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...ALONG WEST FACING SHORES OF OAHU...8 TO 12 FEET. ALONG
  EAST FACING SHORES OF OAHU...6 TO 10 FEET. ALONG NORTH FACING
  SHORES OF THE BIG ISLAND...10 TO 15 FEET. ALONG THE EAST FACING
  SHORES OF THE BIG ISLAND...6 TO 10 FEET.

* TIMING...THROUGH THIS EVENING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND
SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS
AND EXERCISE CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Dec 24, 11:54 PM HST, 3 hours 16 minutes earlier.

Area forecast discussion, Dec 24, 11:54 PM HST, 3 hours 16 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Honolulu HI
1154 PM HST Sat Dec 24 2016

.SYNOPSIS...
Windy, gusty trades will prevail through the rest of the weekend
and for the first half of next week. Shower bearing clouds riding
in with the trades will favor the windward and mountain areas of
the larger islands especially during the nights and mornings.
The breezy trades will carry some of these showers into the lee
side of the smaller islands.

&&

.DISCUSSION...
A pocket of dry air is currently pushing through the islands
resulting in fewer showers compared to the past couple of nights.
Expect showers to be picking up after midnight or toward sunrise
Sunday, Christmas day, especially across the windward and mountain
areas of the larger islands. There are a couple of small showers
near Kailua- Kona town and the airport on the lee side of the Big
Islands. These showers will be ending in the next hour or two.

We should be returning back to a semi wet trade pattern by Sunday
evening. In the coming days, there will be a day or two where the
trade showers will be less. Also, the frequency of these showers
will trend less towards noon, then starts picking up towards
evening and lasting through the early morning hours. Usually, this
time of the year, with the shorter days. the afternoon and evening
showers along the Kona coast are far fewer than during the summer
months. But there could be one. Not very much at all in that part
of the Big Island.

A modestly strong surface high of 1030 mb will be gaining strength
as it passes slowly north of the islands tonight through Sunday
night. Thus, the trades will be strengthening as the evening
progresses, and this windy and gusty regime will persist through
Tuesday or Wednesday of next week.

The strong and breezy trades expected for Sunday and Monday have
warranted a wind advisory for zones prone to be sensitive to
breezy trades for places of acceleration such as the lee side of
the Kohala Mountains and the Waimea Saddle on the Big Island,
Lanai, and Kahoolawe. Other islands will also experience same
thing with windier,gustier conditions through ridges and valleys.

&&

.AVIATION...
High pressure north of the state will keep a breezy trade wind
flow in place through Sunday. Clouds and showers will favor
windward and mauka areas, but showers will also affect leeward
areas from time to time due to the strength of the trades. Brief
MVFR cigs/vsbys will be possible in windward areas as bands of
SHRA move through. Elsewhere, VFR conditions are expected to
prevail.

AIRMET Tango is in effect for low level turbulence over and
downwind of the terrain due to the breezy trade winds. The AIRMET
is expected to remain in place for the next couple of days.

AIRMET Sierra may be needed for mountain obscuration across windward
sections of some of the islands later tonight.

&&

.MARINE...
A strong high pressure system passing north of the state will
generate strong to gale force trade winds over all coastal waters
for the next few days. Beginning Sunday morning, A Gale Warning goes
into effect for the Pailolo and Alenuihaha Channels and waters south
of the Big Island, the windier areas sensitive to the trades. The
Gale Warning lasts to 6 pm HST Tuesday. A Small Craft Advisory (SCA)
is in effect for all coastal waters until 6 am HST Sunday, then for
the remaining waters after 6 am HST to until 6 PM HST Tuesday.

A larger northwest swell is slated to arrive Sunday morning.
Buoy 51001, located some 200 miles northwest of Kauai, shows a
rapid rise to 15 feet swell height this hour from 8 feet 3 hours
ago. This value is a couple of feet higher than forecast. So we
could be looking at warning level surf. We will monitor the buoys
for the overnight hours and see how is the swell trending. For
now, it is a high end high surf advisory for the north and west
facing shores of Niihau, Kauai, Oahu, and Molokai, and north
facing shores of Maui.

Looking ahead, a moderate northwest swell will arrive Monday
night and continue into Wednesday morning. Another large north
swell may impact the state around Thursday night.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory from 6 AM Sunday to 6 PM HST Monday for north
and west facing shores of Niihau, Kauai, Oahu, and Molokai, and
north facing shores of Maui.

CORRECTION...High Surf Advisory from 6 AM Sunday to 6 PM HST
Monday for EAST facing shores of EAST FACING SHORES OF KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND.

Small Craft Advisory until 6 AM HST Sunday for the Pailolo
and Alenuihaha Channels, and waters south of the Big Island.

Gale Warning from 6 AM Sunday to 6 PM HST Tuesday for Pailolo
and Alenuihaha Channels, and waters south of the Big Island.

Small Craft Advisory until 6 PM HST Tuesday for the remaining
Hawaiian waters.

&&

Lau...Discussion/Marine
Jelsema...Aviation

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 3:26 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao4 days
Dec 24, 3:27 PM HSTGale WarningHFO72 hr
Dec 24, 3:42 PM HSTWind AdvisoryHFOHawaii, Kalawao48 hr

Nearby

High Surf Warnings in Hawaii, 2016Every high surf warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.